Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

August 20, 2017Pawnee County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 20, 2017, 7:21 PM CDT for Pawnee County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2017, 7:21 PM CDT (00:21 UTC)
Expired
Aug 20, 2017, 8:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:26 PM CDTHAIL 0.885 N Gray, KS
Aug 20, 7:28 PM CDTHAIL 0.756 Nnw Gray, KSALSO REPORTED 30 MPH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KDDC 210021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017
 
KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bazine, Burdett and Gray. 

LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
      3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 6:32 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 20, 6:32 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
632 PM CDT Sun Aug 20 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Monday)
Issued at 226 PM CDT Sun Aug 20 2017

 Broad plume of 14 deg C 700 mb level air was located from eastern
Colorado through southwest Nebraska and northwest/west central
Kansas this afternoon. The last couple of forecast updates showed
the shortblend model consensus maintaining afternoon highs around
100 degrees though the I-70 corridor and broad weak southwest
surface flow. The NAM indicated no convective precipitation this
evening. Otherwise, the RAP/HRRR models do appear to develop
isolated convection near the edge of the mid level cap. In any
case, the convective environment is not that impressive with very
weak deep shear overall. We do not expect to alter the low POPs
this evening. Gong forward into the evening and overnight, the arc
of thin cirrus should become more dense with time as the
shortwave spinning over west central New Mexico will track
northeast into southeast Colorado by Monday morning. A moderate
mid level moisture transport signal should develop by midday
Sunday. Although not a much better severe weather risk, but
frequent lightning and locally heavy rain risk as the shortwave
becomes sheared out into the Missouri valley late Monday night.
The cloud cover and rain chances should lead to about a 10 degree
high temperature drop by mid afternoon, as compared to today, with
especially cooler evening temperatures.

.LONG TERM...(Monday night through Sunday)
Issued at 226 PM CDT Sun Aug 20 2017

By Tuesday morning the models hint at a slug of low level stratus
behind the cold front, covering most of far southwest Kansas in
overcast before mixing out by late afternoon in light east-northeast
surface flow. This appears to be at least a couple of days with
minimal chances for storms in the area given a lack of significant
moisture return. Model consensus delivers highs just around 5
degrees below normal for late August with rain and thunderstorm
chances returning by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 628 PM CDT Sun Aug 20 2017

A surface trough will persist in the lee of the Rockies
through the period resulting in south winds. There are
small chances for thunderstorms late in the period as upper level
troughs approach from the southwest and northwest. VFR conditions
will persist outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  91  67  86 /  20  30  50  20
GCK  70  88  65  85 /  20  30  60  20
EHA  67  85  64  83 /  20  30  30  20
LBL  70  89  66  86 /  20  30  40  20
HYS  73  90  66  85 /  20  40  60  20
P28  74  95  71  88 /  20  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MR
LONG TERM...MR
AVIATION...Finch
Hazardous weather outlook, Aug 20, 5:06 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CDT Sun Aug 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-211015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CDT Sun Aug 20 2017 /406 AM MDT Sun Aug 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Heat indices will top out in the 97 to 101 degree range again today,
mainly east of Highway 283. Isolated to widely scattered thunderstorms
are expected to develop late tonight across portions of western Kansas,
but severe weather is not expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
More organized thunderstorm activity is expected late Monday and Monday
Night. While one or two storms may become severe, the main threat will be
very heavy rainfall leading to isolated flooding.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 20, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017

KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bazine, Burdett and Gray.

LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
      3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:05 PM CDTSpecial Weather StatementDDCNess55 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.